Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 20, 2021, 11:56 PM CDT for Howard County, Winneshiek County, Iowa; Fillmore County, Houston County, Winona County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 11:56 PM CDT (04:56 UTC)
- Expired
- Aug 21, 2021, 1:00 AM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.00 in
- Wind
- 30
Counties Howard County, IA, Winneshiek County, IA, Fillmore County, MN, Houston County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438
WWUS83 KARX 210456
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
1156 PM CDT Fri Aug 20 2021
IAZ009>011-019-029-030-MNZ088-094>096-210600-
Clayton IA-Winneshiek IA-Chickasaw IA-Howard IA-Fayette IA-
Allamakee IA-Fillmore MN-Winona MN-Mower MN-Houston MN-
1156 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact parts of northeast Iowa and
southeast Minnesota through 100 AM CDT...
At 1153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Le Roy to near Protivin to near
Sumner. Movement was northeast at 40 mph.
HAZARD...Wind gusts of 30 to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Fort Atkinson and Protivin around 1200 AM CDT.
Calmar, Spillville and Ridgeway around 1205 AM CDT.
Hawkeye and Wykoff around 1215 AM CDT.
Decorah and Preston around 1220 AM CDT.
West Union and Fountain around 1225 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4291 9208 4291 9222 4314 9217 4354 9252
4404 9172 4358 9132 4309 9144 4279 9208
TIME...MOT...LOC 0453Z 234DEG 33KT 4353 9238 4319 9208 4284 9216
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
JSBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 20, 10:48 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 20, 10:48 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1048 PM CDT Fri Aug 20 2021 .SHORT TERM...(Tonight) Issued at 240 PM CDT Fri Aug 20 2021 Tonight's focus will be on incoming thunderstorms and potential severe weather. Current water vapor satellite imagery showed two separate shortwaves moving within the same broad upper-level trough centered over the western CONUS. While one wave moves into the Pacific Northwest US, the second one will lift northeast through the northern plains towards Hudson Bay. This second mentioned wave and the associated surface cold front that are the main players for convective initiation today. Surface observations show the cold front currently stretching from south eastern North Dakota through eastern south Dakota into Nebraska. Wind gusts ahead of the front have been around 20-25 mph across much of Minnesota into Iowa. These strong southerly winds help increase instability across the western portions of Minnesota and Iowa where MUCAPE values over 2000 J/kg may be realized later this afternoon as depicted by high-resolution ensemble model guidance. Current radar imagery showed scattered storms firing up along this front and in the warm/unstable sector of the system from the eastern Dakotas into western Minnesota. Into tonight as these storms progress further to the east eastward into the the forecast area, they are expected to weaken as they move away from the more unstable area into an airmass with MUCAPEs <1000 J/kg. They are expected to morph into a line as the mean storm motion would be somewhat oriented similarly to the boundary. Low- level shear nearing 30 knots across southeast Minnesota and into northwestern WI would rise concern for severe weather. However, deep layer shear would be minimal, and increasing convective inhibition would limit the storms becoming surface based. Although a brief tornado cannot be ruled out, other threats may include strong winds, and hail. Heavy rainfall is also possible as model guidance shows warm cloud depths increasing to over 4500 m along with precipitable water values to over 2". Storm chances last only for a couple hours over any given location before moving out of the region by early Saturday morning. .LONG TERM...(Saturday through Friday) Issued at 240 PM CDT Fri Aug 20 2021 A cold front will move through the area Saturday morning with the showers and thunderstorms generally ending in the area by 16Z Saturday with the instability shifting east of the forecast area during the day. Generally light winds persist throughout the day, with gusts reaching 20 knots Saturday afternoon from the west northwest. A high pressure system then moves in on Sunday allowing for dry weather and highs in the 70s with comfortable humidity. Precipitation chances return Sunday night, starting between 0Z and 06Z, as another cold front passes through. 0-3km shear tops out at 30-35 knots from 00Z to 99Z, then decreases to about 15 knots by 12Z. MLCAPE values during this time are 750-1750 J/kg. Currently, it looks like showers are likely with a chance of thunderstorms. A flattish 500mb pattern will prevail Monday through Friday, thus the area will be prone to showers and thunderstorms whenever a shortwave or ripple passes through in the flow. In addition, a surface boundary could be in the area and provide additional focus. Monday, the GEFs MLCAPE has the CAPE gradient across our southern part of the ARX forecast area, shifting slightly southward Tuesday and Wednesday. We'll need to assess where the boundary is each day, however the deep layer shear seems to reside north of where the better instability is expected. We have precipitation chances off and on for parts of the area through the week with some timing and strength differences, there will likely be precipitation chance adjustments through the week. Dewpoints remain on the higher side in the 60s to lower 70s through Wednesday, then dip back into the 50s to lower and mid 60s for Thursday and Friday. Above normal temperatures in the mid and upper 80s are forecast for Monday and Tuesday with cooler air spreading in from the north with more seasonable temperatures Wed- Friday. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1048 PM CDT Fri Aug 20 2021 Main taf concern is current convection to impact RST/LSE taf sites into the early morning hours of Saturday. Surface cold front over central Minnesota will track east overnight along with the current showers/storms. The lost of daytime heating has diminished the instability across the area and will allow the current convection to slowly diminish over the next few hours. Expect showers/storms to impact the taf sites early in the taf period. Next concern is MVFR conditions after surface cold front passage. The latest model guidance hints at low level stratus deck developing behind cold front...however confidence is low that the stratus deck will be widespread across the area and is expected to be brief. With daytime heating...expect the deck of clouds to become cellular by mid Saturday morning and VFR conditions to prevail. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Peters LONG TERM...EAD/Zapotocny AVIATION...DTJ
Hazardous weather outlook, Aug 20, 11:46 PM CDT, 10 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1146 PM CDT Fri Aug 20 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211015- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1146 PM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Overnight Thunderstorms will push east across the area. Wind gusts of 30 to 40 mph with locally heavy downpours will accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional storms are possible Sunday night into the new work week. It is too early to discern if any day would hold a severe weather threat. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Aug 20, 10:27 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1027 PM CDT Fri Aug 20 2021
IAZ008-009-018-019-MNZ079-087-088-094-095-WIZ032-210415-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-Wabasha MN-Olmsted MN-
Fillmore MN-Winona MN-Mower MN-Buffalo WI-
1027 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact Northeast Iowa...Southeast
Minnesota...and Buffalo County in West-Central Wisconsin through
1115 PM...
At 1020 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Red Wing to Rochester to 7 miles southeast
of Rockwell. Movement was east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Rochester around 1025 PM CDT.
Eyota around 1035 PM CDT.
People attending Spring Valley, MN, Canton Days Off, Mayo Civic
Center Riverside Plaza, Mayo Park, and Goodview Park should seek
safe shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4310 9303 4398 9253 4437 9255 4437 9243
4445 9243 4441 9208 4460 9200 4460 9153
4425 9153 4417 9161 4404 9157 4402 9150
4385 9160 4384 9173 4363 9173 4350 9180
4350 9208 4301 9208 4291 9214 4291 9302
TIME...MOT...LOC 0320Z 261DEG 35KT 4450 9251 4399 9246 4292 9306
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JSBSpecial weather statement, Aug 20, 10:43 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1043 PM CDT Fri Aug 20 2021
IAZ008-009-018-019-MNZ079-087-088-094-095-WIZ032-210445-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-Wabasha MN-Olmsted MN-
Fillmore MN-Winona MN-Mower MN-Buffalo WI-
1043 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact Northeast Iowa...Southeast
Minnesota...and Buffalo County in West-Central Wisconsin through
1145 PM...
At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frontenac to Eyota to near Marble Rock.
Movement was east at 35 mph.
HAZARD...Wind gusts of 30 to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Dover around 1050 PM CDT.
St. Charles around 1055 PM CDT.
People attending Spring Valley, MN, Canton Days Off, Mayo Civic
Center Riverside Plaza, Mayo Park, and Goodview Park should seek
safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4310 9303 4398 9253 4437 9255 4437 9243
4445 9243 4441 9208 4460 9200 4460 9153
4425 9153 4417 9161 4404 9157 4402 9150
4385 9160 4384 9173 4363 9173 4350 9180
4350 9208 4301 9208 4291 9214 4291 9302
TIME...MOT...LOC 0342Z 265DEG 29KT 4454 9228 4399 9225 4290 9291
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JSBSpecial weather statement, Aug 20, 11:05 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1105 PM CDT Fri Aug 20 2021
IAZ008>010-018-019-MNZ079-086>088-094>096-210500-
Floyd IA-Winneshiek IA-Chickasaw IA-Howard IA-Mitchell IA-Wabasha MN-
Olmsted MN-Dodge MN-Fillmore MN-Winona MN-Mower MN-Houston MN-
1105 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact Southeast Minnesota and
Northeast Iowa through MIDNIGHT CDT...
At 1101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Hayfield to near Le Roy to near
Charles City. Movement was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Le Roy and Lime Springs around 1105 PM CDT.
Stewartville around 1115 PM CDT.
Rochester, Wykoff and Ionia around 1120 PM CDT.
People attending Spring Valley, MN, Canton Days Off, Mayo Civic
Center Riverside Plaza, Mayo Park, and Goodview Park should seek
safe shelter!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4347 9247 4389 9284 4439 9205 4433 9192
4420 9187 4399 9150 4308 9190 4308 9208
4291 9208 4291 9282
TIME...MOT...LOC 0401Z 232DEG 41KT 4387 9272 4351 9241 4300 9274
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JSBSpecial weather statement, Aug 20, 11:26 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1126 PM CDT Fri Aug 20 2021
IAZ009-010-019-MNZ079-087-088-095-WIZ032-210530-
Winneshiek IA-Chickasaw IA-Howard IA-Wabasha MN-Olmsted MN-
Fillmore MN-Winona MN-Buffalo WI-
1126 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Howard, northwestern
Winneshiek, Chickasaw, western Winona, Olmsted, Wabasha, Fillmore and
Buffalo Counties through 1230 AM CDT...
At 1124 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oronoco to near Wykoff to near Elma to
Ionia to near Shell Rock. Movement was northeast at 45 mph.
HAZARD...Wind gusts will range from 30 to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Chatfield around 1130 PM CDT.
Elgin around 1135 PM CDT.
Jerico around 1140 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4328 9255 4371 9227 4411 9255 4444 9222
4441 9208 4459 9202 4460 9167 4440 9153
4434 9153 4387 9184 4364 9174 4322 9198
4291 9236 4291 9253 4299 9249 4312 9256
TIME...MOT...LOC 0424Z 219DEG 39KT 4410 9246 4376 9222 4326 9255 4304
9244 4275 9260
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JSBSpecial weather statement, Aug 20, 11:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1156 PM CDT Fri Aug 20 2021
IAZ009>011-019-029-030-MNZ088-094>096-210600-
Clayton IA-Winneshiek IA-Chickasaw IA-Howard IA-Fayette IA-
Allamakee IA-Fillmore MN-Winona MN-Mower MN-Houston MN-
1156 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact parts of northeast Iowa and
southeast Minnesota through 100 AM CDT...
At 1153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Le Roy to near Protivin to near
Sumner. Movement was northeast at 40 mph.
HAZARD...Wind gusts of 30 to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Fort Atkinson and Protivin around 1200 AM CDT.
Calmar, Spillville and Ridgeway around 1205 AM CDT.
Hawkeye and Wykoff around 1215 AM CDT.
Decorah and Preston around 1220 AM CDT.
West Union and Fountain around 1225 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4291 9208 4291 9222 4314 9217 4354 9252
4404 9172 4358 9132 4309 9144 4279 9208
TIME...MOT...LOC 0453Z 234DEG 33KT 4353 9238 4319 9208 4284 9216
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:27 PM CDT | Special Weather Statement | ARX | Buffalo | 48 min |
| Aug 20, 10:43 PM CDT | Special Weather Statement | ARX | Buffalo | 62 min |
| Aug 20, 11:26 PM CDT | Special Weather Statement | ARX | Buffalo | 64 min |
| Aug 21, 12:39 AM CDT | Special Weather Statement | ARX | La Crosse | 51 min |
| Aug 20, 11:05 PM CDT | Special Weather Statement | ARX | Chickasaw, Howard, Winneshiek | 55 min |
Nearby
Special Weather Statements in Minnesota, 2021Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.